Alert archive / Georgia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 7, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Feb 21, 1997, 2:51 PM EST for Habersham County, Stephens County, Georgia. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 21, 1997, 2:51 PM EST (19:51 UTC)
- Expired
- Feb 21, 1997, 3:30 PM EST
- In force
- 39 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Habersham County, GA, Stephens County, GA
The radar
The Greer radar (KGSP), 114 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 21, 3:00 PM EST | Tornado F1 | Cornelia, GA | |
| Feb 21, 3:15 PM EST | Thunderstorm Wind 50 | Eastanollee, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 336 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 392 m²/s²
- 0-3 km storm-relative helicity
- 598 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 211951 RRA SVRGSP GAC137-257-212030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 251 PM EST FRI FEB 21 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 330 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHEAST GEORGIA ...HABERSHAM COUNTY...STEPHENS COUNTY WEATHER SERVICE RADAR SHOWED A LINE OF SEVERE THUNDERSTORMS MOVING EAST ACROSS NORTHEAST GEORGIA. THESE STORMS WILL QUICKLY CROSS MOST OF HABERSHAM AND STEPHENS COUNTIES...LIKELY PRODUCING DAMAGING WINDS ACROSS A LARGE AREA. THESE STORMS HAVE CAUSED WIND DAMAGE FURTHER WEST. THESE STORMS cARE MOVING TO THE NORTHEAST AT 40 TO 50 MPH. ALTHOUGH NO TORNADOES HAVE BEEN DETECTED WITH THIS STORM...A TORNADO WATCH REMAINS IN EFFECT. TORNADOES CAN DEVELOP WITHOUT WARNING FROM A SEVERE THUNDERSTORM. ZOLTOWSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 1:18 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Feb 21, 1:18 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
115 PM EST FRI FEB 21 1997
CAE: MENTION GUSTY WINDS WITH STORMS TONIGHT. AM POPS FOR SAT.
RAH: KEEP WINDS UP IN MTNS TONIGHT. CAN PROBABLY BUMP UP POPS
MOST AREAS TONIGHT. AM POPS FAR WEST...TAPERING TO EAST.
FFC: MENTION GUSTY WINDS WITH STORMS TONIGHT.
JUST AM POPS FOR SATURDAY.
UPPER LOW CONTS TO ZIP NE INTO UPPER MIDWEST...ABSORBING INTO POS
TILTED TROF & ATTM...BEST DYNAMICS REMAIN WELL NW OF FA. BY
12Z SAT...SECOND VORT MOVG UP FRONT SIDE OF TROF IN MIDDLE TENN
WILL SWING CD FNT ACRS CWA EARLY SAT WITH PROGRESSIVE DRYING THRU
DAY...SETTING US UP FOR A COOL & DRY SECOND 1/2 OF THE WEEKEND.
IN THE SHORT TERM...ACTIVITY ACRS ERN TENN ON GRADL WEAKENING TREND
AS UPPER SUPPORT SHIFTS NE. HOWEVER...STG GRADIENT WINDS MAY SUPPORT
SOME MARGINAL SVR IN FAR WESTERN NC MTN CTYS. FOR THIS EVENING...
STORMS FIRING IN BETTER INSTABILITY IN WRN GA ARE MORE OF A CONCERN
AS LOW-LVL SOUTHERLY FLOW CONTS TO PROVIDE GOOD MOISTURE TRANSPORT &
NEG LI'S...ESP IN SOUTHERN SXNS OF FA. IN ADDITION...WITH PW'S IN
EXCESS OF 200% OF NORM...IF EASTWARD PROGRESS OF PCPN CONTS TO
SLOW MAY LINGER IN MY VCNTY TONIGHT LEADING TO LCLLY HVY RNFL AMTS.
GSP 55/62/30/53 8400
AVL 52/55/26/47 8300
CLT 57/63/32/52 6700
CSHIn the hours before
Special weather statement, Feb 21, 2:23 PM EST, 28 minutes before
NCZ058-051-059-052-048-053-062-064-065-212030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 223 PM EST FRI FEB 21 1997 THE SEVERE THUNDERSTORM WATCH ISSUED EARLIER TODAY FOR PORTIONS OF THE NORTH CAROLINA MOUNTAINS HAS BEEN CANCELLED. THE SEVERE THUNDERSTORMS THAT AFFECTED EAST TENNESSEE LATE THIS MORNING AND EARLY AFTERNOON HAVE WEAKENED TO BELOW SEVERE THUNDERSTORM LIMITS. KAJ
Special weather statement, Feb 21, 2:24 PM EST, 27 minutes before
NCZ058-051-059-052-048-053-062-064-065-212030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 223 PM EST FRI FEB 21 1997 THE SEVERE THUNDERSTORM WATCH ISSUED EARLIER TODAY FOR PORTIONS OF THE NORTH CAROLINA MOUNTAINS HAS BEEN CANCELLED. THE SEVERE THUNDERSTORMS THAT AFFECTED EAST TENNESSEE LATE THIS MORNING AND EARLY AFTERNOON HAVE WEAKENED TO BELOW SEVERE THUNDERSTORM LIMITS. KAJ
Nearby
Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.